Colorado, 2004

Wildfire in Colorado, July 6 to 8, 2004

July 6 to 8, 2004 · NWS GJT · 1 event in 1 county or zone

This lightning caused fire was named the Spring Creek Fire and it occurred 6 miles west of the town of Rico in the San Juan National Forest. This wildfire became classified as a Wildland Fire Use incident, used to accomplish resource objectives.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

This lightning caused fire was named the Spring Creek Fire and it occurred 6 miles west of the town of Rico in the San Juan National Forest. This wildfire became classified as a Wildland Fire Use incident, used to accomplish resource objectives. The fire consumed 311 acres of spruce and fir forested land. The estimated cost to manage this fire was 16,000 dollars.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 6, 1:35 PM MST, 1 hour 25 minutes earlier.

Area forecast discussion, Jul 6, 1:35 PM MST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
235 PM MDT TUE JUL 6 2004

.SHORT TERM UPDATE (TONIGHT-THURSDAY)...
NORTHERN EDGE OF DEFORMATION AXIS CUTS ACROSS SOUTHWEST UTAH INTO
NORTHWEST NEW MEXICO...THE ONLY PORTION THAT AFFECTS OUR FORECAST
AREA THIS AFTERNOON IS SOUTHEAST UTAH.  BUT THIS AXIS DOES SHIFT
NORTHWARD THIS EVENING AND REACHES THE ABAJO MOUNTAINS AND THE
WESTERN PORTION OF THE SAN JUANS.  THUNDERSTORMS HAVE FIRED OVER
UTAH/S SOUTHWESTERN MOUNTAINS...AND EXPECT ACTIVITY TO SPREAD
EASTWARD THIS EVENING ALONG THE DEFORMATION ZONE.  DYNAMICS ALOFT NOT
STRONG ENOUGH TO SUSTAIN STORMS BEYOND MIDNIGHT...SO STORMS OUGHT TO
HAVE DISSIPATED BY THAT TIME...BUT SOME DEBRIS CLOUD WILL LINGER
THROUGH THE NIGHT.  NORTH OF THIS ZONE...ONLY SOME FAIR WEATHER
CUMULUS OVER RIDGETOPS THAT WILL QUICKLY DISSIPATE AROUND SUNSET...
OTHERWISE CLEAR SKIES.

AFOREMENTIONED DEFORMATION ZONE SHIFTS NORTHWARD AND WEAKENS
CONSIDERABLY ON WEDNESDAY...BUT A SECONDARY ZONE THAT CURRENTLY CUTS
ACROSS CENTRAL ARIZONA WEST TO EAST SEEMS TO REPLACE IT.  BY 00Z
THURSDAY...ETA AND GFS AGREE THAT IT WILL BE SITUATED ACROSS CENTRAL
UTAH TO SOUTHWEST COLORADO.  BEST THREAT OF ISOLATED AFTERNOON
THUNDER WILL BE SOUTH OF A LINE FROM THE EASTERN TAVAPUTS PLATEAU...
GRAND MESA TO THE SAN JUAN MOUNTAINS.  CONVECTIVE POTENTIAL WILL BE
MINIMAL NORTH AND EAST OF THIS LINE OTHER THAN SOME HIGH BASED FAIR
WEATHER CUMULUS.  H7 TEMPS REACHES THEIR PEAK THIS WEEK AT 16-17C...
AND THIS TRANSLATE INTO THE HOTTEST DAY SINCE EARLY JUNE.

FOR THURSDAY...SOUTHWEST FLOW DEVELOPS ONCE DEFORMATION ZONES PASSES
EASTWARD AND ADVECTS SUBTROPICAL HIGH LEVEL MOISTURE.  WITH A VERY
WARM AND DRY BOUNDARY LAYER...MOISTURE ALOFT AND SMALL WAVES EMBEDDED
IN THE FLOW...CONVECTIVE POTENTIAL INCREASES AREA WIDE FOR HIGH BASED
THUNDERSTORMS.  GIVEN DRY FUELS...LATER SHIFTS WILL NEED TO CONSIDER
A FIRE WEATHER WATCH FOR DRY LIGHTNING.

.LONG RANGE (THU NIGHT-TUESDAY)...
THU NIGHT-FRI: SUBTROPICAL MOISTURE EXPECTED OVER THE FORECAST AREA
IN SOUTHWEST FLOW. CURRENT WATER VAPOR PICS AND GOES SOUNDER PWAT
SHOW DECENT MOISTURE OFF BAJA...AND ETA PUTS SPECIFIC HUMIDITY OF 4
G/KG AT 700 MB WHILE GFS WETTER AT 6 G/KG ON FRI. SHOULD BE ENOUGH
FOR WETTING RAINS. GFS BRINGS SPEED MAX OVERHEAD ON FRI WHILE ETA HAS
IT WEAKER AND TO THE WEST. DAYTIME HEATING WILL WORK ON THE
INSTABILITY...AND ANY DISTURBANCE WILL ONLY ADD TO THE COVERAGE. WILL
KEEP SCT TSTMS OVER THE MTNS AND BOOST POPS TO ISOLD FOR ALL LOWER
ELEV FRI.

SAT-TUE: SHORTWAVE IN GULF OF AK DROPS DOWN MAINTAINING PERSISTENT
TROUGHING ALONG THE WEST COAST...AND PERHAPS EVENTUALLY CLOSED LOW
OFF THE PAC NW COAST BY 12Z MON. SOME DIFFERENCES BETWEEN MODELS IN
LOCATION OF CLOSED LOW WITH GFS NOW MUCH FARTHER OFFSHORE THAN EC.
UPPER RIDGE OVER NRN MEXICO BEGINS BUILDING NWD AND WWD AND MAY TEND
TO DRY THINGS OUT A BIT MON-TUE. SLIGHT CHANCE OF DIURNAL CONVECTION
MAINLY OVER THE MTNS FOR NOW. TEMPS SHOULD WARM WITH GFS SHOWING 20
C. TEMPS AT 700 MB BY TUE FOR ABOVE NORMAL TEMPS.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...NONE.
.UT...NONE.

PF/JAD
Hazardous weather outlook, Jul 6, 4:45 AM MST, 10 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MDT TUE JUL 6 2004

COZ001>014-017>023-UTZ022>025-027>029-071200-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
545 AM MDT TUE JUL 6 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND EASTERN
UTAH.

.DAY ONE...TODAY AND TONIGHT...

ISOLATED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND EVENING OVER
THE SAN JUAN MOUNTAINS OF WESTERN COLORADO AND THE LA SAL AND
ABAJO MOUNTAINS OF EASTERN UTAH. GUSTY WINDS TO AROUND 45 MPH
AND BRIEF LIGHT TO MODERATE RAINFALL WILL OCCUR WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

THERE WILL BE A SLIGHT CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS
EACH DAY...MAINLY OVER THE MOUNTAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

NL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Southwestern San Juan Mountains

When
July 6, 3:00 PM MST to July 8, 8:00 PM MST
Where
Southwestern San Juan Mountains forecast zone
Reported by
GOVT OFFICIAL
Coordinates
37.594, -107.912 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2004Every state in 2004This day in weather historyWarnings in Colorado, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5416815.